Swollen feet the last few days

Diabrettic
By Diabrettic Latest Reply 2012-02-19 20:01:16 -0600
Started 2012-01-25 14:05:32 -0600

Hello,

I'm hoping someone has some insight on this. For about 5 days now I've had nagging foot pain. I can see an indentation of my sock on my feet when I remove them. It's causing me to lose sleep. I watch my sodium intake and I exercise almost every day. I was diagnosed with type 1 around Thanksgiving time last November. My A1C was 14.3, but currently my numbers have drastically decreased.

Do I need to drink more water? Is it related to my medication? I currently take lantus before bed and Novolog before meals. I'm also on 1500 mg of Metformin and 10 mg of Glyburide a day. Has anyone experienced water retention from any of these meds?


21 replies

Bobby C,PED
Bobby C,PED 2012-02-19 02:01:59 -0600 Report

First consult your dr they may prescribe a water pill. Second get mobile. Also ask about compression stocking. Fluid retention in lower extremities can lead to some serious complications for those with diabetes like leg ulcerations that just refuse to heel.

MrsCDogg
MrsCDogg 2012-01-30 06:51:55 -0600 Report

This is just me ok? I have noticed since going on insulin that I tended toward more swelling in my feet, ankles and legs. Also because of the insulin I had to add more carbs. Recently I have started drasticaly reducing my carb intake. I've also been backing down the insulin some. I've noticed that for the most part the swelling is far less. The last few days I've been having some starchy carbs just because I need to go to the store and am low on all groceries and yep, you guessed it my feet and legs are swollen again!!

brickbreaker
brickbreaker 2012-01-27 19:02:49 -0600 Report

Hi Diabrettic, I was looking for more research on this because I have this problem as well. Here's a link I came across on why it happens and how it can be treated: http://www.medscape.com/viewarticle/460912.

Diabrettic
Diabrettic 2012-02-01 20:21:20 -0600 Report

Great article. Thank you very much. Have you tried that cream? I'll have to get some. All the cream I've tried thus far have had severe burning effects.

Diabrettic
Diabrettic 2012-01-27 14:23:58 -0600 Report

Update: First off, you all are wonderful for taking time to respond to me. Shortly after I made the post the swelling subsided, but the pain remained. It got to the point where I could not sleep. It was a pain I've never felt before. Not like an unbearable feeling, more of a constant nagging burning sensation. I saw the doctor and she thinks that the fibers of my nerves got used to my elevated blood sugars. And now that they are much lower they need to adjust. She gave me a scrip for Gabapentin. I'm hoping that this is just a temporary thing and that after more time passes, with stable blood sugars, my feet stop hurting.

Just Joyce
Just Joyce 2012-01-26 11:17:52 -0600 Report

I had that problem before being diagnose and for awhile after. My feet usually always swell when the weather gets hot. If your kidney function is normal, ask your doctor about TED Stockings. My doctor told me to get them and the swelling went away. I had to wear them during the day. You MUST be measured for them. I went to Wal-Mart and the pharmacist measured me and I got them right there that evening for about $26.00. Hand wash them and NEVER EVER put them in the dryer. They are elastic and a dryer will ruin them over time. They come in Natural, White and Black. You can also order them online.

In the mean time get diabetic socks, they are thicker and because they are not made like regular socks they are better for swelling feet. I also got a good pair of tennis shoes and this helped with neuropathy. You can also pick up a bottle of DiabetAid lotion which eased the pain of neuropathy for me.
I am not on insulin but I take 500 mgs of Metformin.

Bobby C,PED
Bobby C,PED 2012-02-19 12:28:48 -0600 Report

Great advice on the shoes. Did you know shoes and orthotics are a covered health insurance benefit for those with diabetes?

jayabee52
jayabee52 2012-01-25 18:26:31 -0600 Report

When was the last time you had your kidneys checked? That could possibly be a reason for your edema.

Diabrettic
Diabrettic 2012-01-25 18:34:52 -0600 Report

I had a full panel done shortly after my diagnosis 7 weeks ago. Kidney function was normal.

melaniebecerra
melaniebecerra 2012-01-25 19:30:32 -0600 Report

edema usually signs of one of 2 things, not trying to scare you but heart issues could be a problem as well, also poor circulation may do it. put your feet up whenever you can that will help

MEGriff1950
MEGriff1950 2012-01-26 07:45:32 -0600 Report

I agree with Melanie here. My dr is always yelling at me to put my feet up and to exercise my feet and ankles even if I do no other exercises. I am to just sit with feet raised and rotate my ankles in all direcetions, this helps your circulation. I also have a prescription for Lasixs, a diuretic. I take this when the swelling is bad.

melaniebecerra
melaniebecerra 2012-01-25 19:32:49 -0600 Report

you might want to look them up on your meds and see what the sideaffects are, you can do that on the internet as well and i would ask your doctor at your next vivit

door331
door331 2012-01-25 15:42:21 -0600 Report

I don't believe either insulin would cause water retention. I have used Lantus for many years. Although instead of Novolog I was on Humalog (and am still using humalog in my pump) but I don't expect them to react differently since they are essentially the same. I am not sure about any of the other medications you are using though, sorry.

Best of luck to you,
-Eric

Next Discussion: medic673b »